Iowa, 2011Damaging Winds in Iowa, September 2, 2011
September 2, 2011 · NWS ARX · 14 events in 3 counties and zones
Severe thunderstorms produced damaging winds during the morning hours of September 2nd across portions of northeast Iowa. Winds up to 70 mph occurred across much of Mitchell and Howard Counties into the northwest corner of Winneshiek County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $928,000
- Crop damage
- $49 million
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced damaging winds during the morning hours of September 2nd across portions of northeast Iowa. Winds up to 70 mph occurred across much of Mitchell and Howard Counties into the northwest corner of Winneshiek County. In this damage area, widespread crop damage occurred as both corn and bean fields were flattened by the wind. The U.S. Department of Agriculture issued a natural disaster designation for this damage for Mitchell, Howard and Floyd Counties. In addition, widespread tree damage occurred, two sheds and several grain bins were either destroyed or damaged, two light poles were blown over at a high school football field in Riceville (Howard County) and over 70 power poles were downed across Mitchell and Howard Counties. Total damages are estimated to be near 50 million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 1:30 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 2, 1:30 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 AM CDT FRI SEP 2 2011
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
FORECAST CONCERNS FOCUS ON THE STORM THREAT OVER THE NEXT COUPLE
DAYS...THEN MUCH COOLER AIR FOR THE END OF THE WEEKEND.
THUNDERSTORMS CONTINUE TO SPARK OVER THE CENTRAL/NORTHERN PLAINS
EARLY THIS MORNING...AHEAD OF AN UPPER LEVEL SHORTWAVE TROUGH
DRIVING ACROSS THE WESTERN DAKOTAS //PER WATERVAPOR SATELLITE
IMAGERY//. AT THE SFC A FRONT RAN FROM THE MN ARROWHEAD SOUTHEAST
INTO NEB.
THIS SHORTWAVE TROUGH WILL CONTINUE ITS EASTWARD TRACK
TODAY...KEEPING THE BULK OF THE ITS ENERGY TO THE NORTH. THE TROUGH
WILL GIVE THE NORTHERN PORTION OF THE FRONT A PUSH EAST
THOUGH...TAKING ON A MORE WEST-EAST ORIENTATION ACROSS NORTHERN
IA/SOUTHERN WI BY LATE THIS AFTERNOON. SOME 2-D FRONTOGENETIC
FORCING AROUND THE BOUNDARY...WITH WEAK BUT PERSISTENT 925-700 MB
MOISTURE TRANSPORT INTO IT. THIS SHOULD BE ENOUGH TO CONTINUE/SPARK
SHOWERS/STORMS IN THE VICINITY OF THE BOUNDARY TODAY DESPITE DECENT
LOW LEVEL CAPPING INVERSION. TONIGHT...BOUNDARY WILL LIKELY CONTINUE
TO WAVER JUST TO THE SOUTH...WITH AN INCREASING LOW LEVEL JET AND
MOISTURE TRANSPORT INTO IT ALONG WITH AN UPPER LEVEL DISTURBANCE
SPINNING OUT OF THE CENTRAL PLAINS. WOULD EXPECT ANOTHER AREA OF
SHOWERS/STORMS TO BLOSSOM IN RESPONSE TO THIS FORCING. 1000-2500
J/KG OF MUCAPE AROUND AND NORTH OF THE BOUNDARY...WITH UP TO 40 KTS
OF 0-6 KM SHEAR INDICATED TODAY. TONIGHT 500-1000 J/KG OF CAPE IN
THE 1-6 KM LAYER WITH 30-40 KTS OF 0-6 KM SHEAR PERSISTING.
CERTAINLY SOME STORM ORGANIZATION WILL BE POSSIBLE...WITH THE
POTENTIAL FOR STRONG TO SEVERE STORMS. CONFIDENCE ISN/T HIGH IN
WHEN/WHERE THE GREATER THREAT WILL BE...WITH CONVECTION IN THE WEST
MOVING IN THIS MORNING...MODIFYING THE ATMOSPHERE AND ADDING AN
ELEMENT OF UNCERTAINTY. SITUATION WILL HAVE TO BE MONITORED CLOSELY
THROUGH THE DAY/NIGHT.
ANOTHER UPPER LEVEL SHORTWAVE TROUGH WILL BEAR DOWN ON THE UPPER
MISSISSIPPI RIVER VALLEY SATURDAY/SAT NIGHT...PUSHING ITS ASSOCIATED
SFC COLD FRONT WELL AHEAD OF IT AND ACROSS THE REGION DURING THE
DAY. THE 02.00Z GFS IS A BIT FASTER THAN THE NAM IN THIS STEAD. THIS
SYSTEM GIVES THE LINGERING FRONT A FURTHER PUSH SOUTH...BUT WOULD
ALSO BRING ANOTHER FOCUS FOR MORE SHOWERS/STORMS AS FRONTOGENETIC
FORCING ALONG THIS COLD FRONT INTERACTS WITH WEAK MOISTURE TRANSPORT
AND INSTABILITY. ENOUGH SHEAR TO FAVOR THE POTENTIAL FOR STORM
ORGANIZATION AND STRONG/SEVERE DEVELOPMENT. THIS RISK MIGHT BE
SHIFTED MORE EAST/SOUTH OF THE FORECAST AREA.
WINDS WILL PICK UP ON SUNDAY POST THE SYSTEM WITH WRAP AROUND
MOISTURE AROUND THE EXITING LOW LEADING TO MORE CLOUDS ACROSS THE
NORTH. MORE SIGNIFICANTLY WITH THIS SYSTEM IS THAT A STRONG SLUG OF
COLD AIR ADVECTION WILL LEAD TO TUMBLING TEMPS...DROPPING FROM 14 C
AT 850 MB AT 00Z SUN TO 7 C BY 00Z MON. LOOK FOR A MUCH COOLER END
TO THE EXTENDED HOLIDAY WEEKEND AS A RESULT WITH HIGHS IN THE 60S TO
NEAR 70 AND LOWS FALLING OFF INTO THE 40S BY MONDAY MORNING.
.LONG TERM...MONDAY THROUGH THURSDAY
GFS AND ECMWF IN GOOD AGREEMENT WITH AMPLIFYING A FRIDGE OVER THE
WEST COAST FOR NEXT WEEK...WHILE DEEPENING AN UPPER LEVEL TROUGH
OVER THE EAST COAST. HIGH PRESSURE WOULD BE THE MAIN WEATHER
INFLUENCE LOCALLY...RESULTING IN SEVERAL DRY DAYS WITH TEMPS NEAR
THE SEASONABLE NORMALS. THERE DOES LIE THE POTENTIAL FOR SOME
SHOWER/STORM CHANCES WED NIGHT AS A SHORTWAVE TROUGH SLIPS SOUTHEAST
ACROSS THE GREAT LAKES. THE GFS HAS MORE ENERGY WEST WHICH LEADS TO
A BETTER RAIN THREAT FOR THE UPPER MISSISSIPPI RIVER VALLEY. THE EC
HINTS THAT IT COULD ALL STAY EAST. WILL LEAN ON THE CONSENSUS
SOLUTION FOR THE DETAILS.
&&
.AVIATION...TODAY THROUGH TONIGHT
CURRENTLY WATCHING A COLD FRONT MOVING INTO FAR NORTHWEST WISCONSIN
THROUGH WESTERN IA. RADAR MOSAIC SHOWING SHRA/TS ACTUALLY OCCURRING
BEHIND THE FRONT CLOSER TO UPPER LEVEL SUPPORT.
THE COLD FRONT IS EXPECTED TO SLIDE SOUTHEAST THROUGH THE AREA THIS
MORNING WITH THAT POST-FRONTAL SHRA/TS ACTIVITY SPREADING INTO THE
KRST/KLSE TAF SITES...REACHING KRST AROUND 10Z AND KLSE BY 13Z. VFR
CONDITIONS EXPECTED WITHIN THIS SHRA/TS ACTIVITY THROUGH THIS
MORNING AND EARLY AFTERNOON. MODEL SOUNDINGS/BUFKIT THEN INDICATE
SOME LOWER MVFR STRATUS/STRATOCUMULUS LATER THIS AFTERNOON SPREADING
ACROSS THE TAF SITES IN COLD AIR ADVECTION...LASTING INTO TONIGHT.
FRONTAL BOUNDARY APPEARS TO STALL ACROSS SOUTHERN WI-CENTRAL IA
OVERNIGHT FOR CONTINUED SCATTERED SHRA/ISOLD T ACTIVITY. THERE ARE
INDICATIONS THAT VIS/CIG COULD EVEN FLIRT WITH IFR CONDITIONS AS THE
VERY MOIST LOWER BOUNDARY LAYER COOLS OVERNIGHT/AFTER MIDNIGHT. WILL
TAKE A CLOSER LOOK AT ALL THIS AND INCLUDE DETAILS WITH THE 02.12Z
TAF ISSUANCE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM... RIECK
AVIATION.......... DAS
Hazardous weather outlook, Sep 2, 3:15 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT FRI SEP 2 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
415 AM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...SOME OF WHICH
COULD BE SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL.
MORE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
TONIGHT. THERE WOULD BE THE THREAT FOR STRONG...TO POSSIBLY SEVERE
THUNDERSTORMS WITH THIS ACTIVITY. LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAIN WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL PROVIDE THE FOCUS FOR MORE THUNDERSTORMS ON
SATURDAY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH
THE HIGHER RISK OVER SOUTHERN WISCONSIN AND EASTERN IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. FURTHER
ACTIVATION COULD BE REQUESTED FOR LATER TODAY AND TONIGHT...
AND POSSIBLY SATURDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
In the hours before
Special weather statement, Sep 2, 4:18 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 AM CDT FRI SEP 2 2011
IAZ008-009-018-019-MNZ079-086-087-094-095-021230-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
518 AM CDT FRI SEP 2 2011
...STRONG STORMS MOVING IN...
STRONG THUNDERSTORMS WERE MARCHING IN FROM THE WEST...PRODUCING
HEAVY RAIN...WIND GUSTS TO 40 MPH...AND POSSIBLY SMALL HAIL. THE
STORMS COULD INCREASE IN STRENGTH AND BECOME SEVERE OVER THE NEXT
COUPLE HOURS...WITH A DAMAGING WIND AND LARGE HAIL THREAT. HEAVY
DOWNPOURS COULD ALSO LEAD TO PONDING OF WATER ON SOME ROADWAYS AND
LOCALIZED URBAN FLOODING. MORNING COMMUTERS AND THOSE GETTING A
HEAD START ON THE LABOR DAY WEEKEND SHOULD BE PREPARED FOR STORMY
TRAVEL EARLY THIS MORNING.
RIECK
Thunderstorm Wind, Mitchell
- When
- September 2, 4:50 AM CST to 5:10 AM CST
- Where
- Mitchell County, 1.38 mi S of Carpenter to 0.85 mi NE of Riceville
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $41 million
- Reported by
- Other Federal Agency
- Coordinates
- 43.400, -93.000
Widespread corn and bean fields were flattened across Mitchell County. The USDA estimated that 500 acres of corn were destroyed while 81,000 acres suffered a 60% yield loss. Almost 8,600 acres of beans suffered a 10% yield loss. Total crop losses were estimated to be in excess of $41 million. The U.S. Department of Agriculture issued a natural disaster designation for this damage.
Thunderstorm Wind, Mitchell
- When
- September 2, 4:52 AM CST
- Where
- Mitchell County, 0.63 mi E of St Ansgar
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -92.918
An above ground pool was flipped over and several tree branches were blown down.
Thunderstorm Wind, Mitchell
- When
- September 2, 4:58 AM CST
- Where
- Mitchell County, 0.53 mi ENE of Osage
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 43.284, -92.811
A tree was blown down on a house and several other trees and light poles were damaged in Osage.
Thunderstorm Wind, Mitchell
- When
- September 2, 4:59 AM CST
- Where
- Mitchell County, 2.07 mi N of Stacyville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 43.459, -92.787
Numerous trees were blown over, a shed was destroyed, a barn roof damaged and wind turbine blades bent in or near Stacyville.
Thunderstorm Wind, Howard
- When
- September 2, 5:09 AM CST
- Where
- Howard County, 1.05 mi S of Riceville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Newspaper
- Coordinates
- 43.355, -92.549
Widespread tree damage and power outages occurred in Riceville. Also, two light poles were blown down at the Rasmussen High School football field. One of the poles fell on a set of portable bleachers.
Thunderstorm Wind, Howard
- When
- September 2, 5:10 AM CST to 5:40 AM CST
- Where
- Howard County, 0.85 mi SW of Riceville to 3.73 mi SE of Florenceville
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $7.5 million
- Reported by
- Other Federal Agency
- Coordinates
- 43.360, -92.560
Numerous corn fields were flattened across Howard County. The USDA estimated that almost 3200 acres of corn were destroyed while 16,000 acres suffered a 25 bushel per acre yield loss. Total crop losses were estimated to be around $7.5 million. The U.S. Department of Agriculture issued a natural disaster designation for this damage.
Thunderstorm Wind, Howard
- When
- September 2, 5:16 AM CST
- Where
- Howard County, 1.6 mi SSW of Saratoga
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 43.351, -92.437
Several large grain bins were buckled by the high winds.
Thunderstorm Wind, Howard
- When
- September 2, 5:25 AM CST
- Where
- Howard County, 0.85 mi SE of Chester
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.490, -92.360
An estimated wind gust of 70 miles per hour occurred in Chester blowing down several power lines.
Thunderstorm Wind, Howard
- When
- September 2, 5:25 AM CST
- Where
- Howard County, 3.76 mi NE of Saratoga
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $740,000
- Reported by
- Newspaper
- Coordinates
- 43.414, -92.376
A building roof and several grain bins were damaged, a shed destroyed and 70 power poles blown down along Jade Avenue five miles west of Lime Springs.
Thunderstorm Wind, Howard
- When
- September 2, 5:26 AM CST
- Where
- Howard County, 2.5 mi N of Davis Corners
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Newspaper
- Coordinates
- 43.406, -92.300
A semi truck was blown over on U.S. Highway 63 north of Davis Corners and sustained minor damage.
Thunderstorm Wind, Howard
- When
- September 2, 5:27 AM CST
- Where
- Howard County, Lime Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 43.450, -92.280
Numerous trees were blown over in Lime Springs.
Thunderstorm Wind, Howard
- When
- September 2, 5:35 AM CST
- Where
- Howard County, 0.36 mi ENE of Cresco Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 43.371, -92.123
A semi truck was blown over on State Highway 9 near Cresco.
Thunderstorm Wind, Winneshiek
- When
- September 2, 5:39 AM CST
- Where
- Winneshiek County, 0.74 mi NNW of Kendallville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 43.440, -92.035
Several large trees were blown down across State Highway 139 near Kendallville. In addition, a tree went down on a house northwest of Kendallville on County Road A14.
Thunderstorm Wind, Winneshiek
- When
- September 2, 5:45 AM CST
- Where
- Winneshiek County, 0.85 mi NE of Decorah
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.310, -91.790
Numerous branches and small trees were blown down in and near Decorah.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Wildfire in Texas, September 2 to 13, 20111 injured · $6.0 million · 1 event
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Flash Flood and Hail in North Carolina, September 2, 2011$370,000 · 1 in hail · 33 events
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
- Hail and Damaging Winds in Iowa, September 2, 2011$416,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347184, 347370, 340844, 341552, 340865, 347185, 347395, 340835, 340869, 347393, 347396, 340832, 340855, 340848.